Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Depakote for treatment of Borderline Personality Disorder

I was recently placed on Depakote for treatment of Borderline Personality Disorder (which i now know was the wrong medicine for the disorder). I gained weight and told the doctor to take me off of it. Instead, he upped the dose to 2000mg per day. I began having symptoms of vomiting, shakiness, sweating, and discomfort (pain) in my kidneys. After three days of this dose I decided to see a medical doctor . I was told that my liver enzymes were very high, and that I needed to stop taking the Depakote. How long will it take to get my liver back to normal ? Also, can I sue the doctor who put me on Depakote for malpractice ? The medical doctor didn t agree with me being on that medication for my disorder.
Asked On : Sun, 13 Feb 2011
Answers:  1 Views:  430
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Psychiatrist 's  Response
Dear Friend,

I am sorry to hear about the unfortunate situation you were in because of Depakote related liver problems.

Depakote is licensed to be used as a mood stabiliser ( mostly for patients suffering with mood disorders such as Bipolar affective diosrder). However a lot of practitioners do use this medicine in other disorders where there are mood swings or alterations. One such disorder is Borderline Personality disorder.

Your first doctor was not wrong in prescribing this medicine as there are ample of research evidence to support it's use BUT he was wrong in not discussing about this with you beforehand - esp. because some insurance companies or medicare may not agree to pay for the prescription for off-license use - thus putting you at a risk of financial hardship.

The elevated liver enzymes is a known side- effect of Depakote as it is metabolised by liver. Most prescribers do (& should) warn the patient about it and also do regular tests to look for same. They should also warn the patient against use of alcohol & other hepato-toxic medications - which again can put stress on pt's liver. If your doctor continued to prescribe and increase the dose of depakote when you were clearly having side effects plus had lab reports to show evidence of raised liver enzymes - he/she was clearly wrong.

I must say that case however against the doctor ( if you plan to sue him/her) will be weak unless until you can show that there was evidence of raised liver enzymes but the prescription of depakote was kept same or dose increased.

With regard to Borderline personality disorder - I will recommend that you engage with a psychotherapist or psychiatrist with experince in DBT ( Dialectical behaviour therapy).

Good luck

Dr Ravindra Agrawal, MRCPsych
Answered: Tue, 15 Feb 2011
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor